Aching legs from Letrozole

I started Letrozole last Nov and still have very heavy aching legs and weak knees. I know this is common but wondering if it’s ever going to ease off. Feels like it’s getting worse if anything!! Can’t walk far without resting and my knees feel like they will “give way” when walking up or down stairs. And still need to hold on to the toilet seat to lower myself down!! I’m 56 but feel 96!!
Anyone know if it might ease off?
(I’m on Letrozole for 10 years!!)

1 Like

@moobloo
What you’re experiencing is exactly the same as me, have been taking Anastrozole since December.
I am also interested to know if anyone has had these effects wear off.

1 Like

@moobloo
I’ve been taking Letrozole for just over a year. I’m still struggling with pain, fatigue and various other issues.
I was hoping by now it would have started to improve.
But I hang on to the fact it’s what I need to do to stop “it” coming back xxx

3 Likes

I’m 2 years on letrozole now, the aching legs continue. I’ve tried various pain killers, now on vitamin D as suggested by GP. I feel like an old woman too,I will be 55 in a few days.
Also the different brands of the medication increase of side effects. I feel the accord brand works best for me.
I have just retired & hoping to get fitter with yoga, pilates and swimming as I was too tired working full time to do anything physical.
I was advised 5 or 10 years I’m keeping everything crossed that 5 years will be enough.

2 Likes

Thanks to everyone for your comments. Looks like I’ll be an old lady forever then! But will just keep telling myself that it is helping prevent recurrence. I can manage cos I’ve retired too, I was a nurse and there’s no way I could work feeling like this!!
But it’s just nice to know how others are managing too xxx

2 Likes

Hi Moobloo
I was diagnosed in 2021 and started Letrozole in Feb 21. I too had horrendous side effects and couldn’t even open a bottle of milk. I was going upstairs on my backside as couldn’t hold on to the rail.
My oncologist was brilliant, she changed me to Anastrozole and the difference is amazing. I can do so much more now, and without the pain. I still have aches now and again but nothing like it was before.
I’m 3 years in so 7 years left and I think I will cope quite well.
All the best, hope you can find one that works for you
Janbabs

2 Likes

@Janbabs thats good to know, maybe I’ll ask if I can change to an alternative tablet? Thanks for the advice xxx

Hi, I am 4 and a half years in to taking Letrozole for 10 years. Yes I have all the above side effects. The knees being the worst with real difficulty going up and down stairs. I to feel like a 90 year old not 73. However I am going to continue taking this little tablet if it helps keep the breast cancer away. Good wishes to all you lovely people.

6 Likes

Hello, I started on Letrozole a few months before you. I am 59. It’s rotten isn’t it. My symptoms have worsened and changed over these months and my hands are now involved. I can barely move them when I wake up in the morning and my finger joints feel like they are popping out of their sockets. I don’t think it gets better, I just think we get used to living with it. I just hope that it stops getting worse.

2 Likes

It seems like there are many of us in the same boat. I was diagnosed in 2019 at 69 years and will be on letrozole for 10 years. My symptoms are the same as yours. After getting up slowly in the morning, the stiffness in my back and knees slowly goes away. I’ll continue taking letrozole if it prevents the cancer from returning. :blush::two_hearts:

2 Likes

I took Letrozole for 18mths and the joint pain became debilitating so I had a 6 week break before starting Anastrozole and I found the side effects were the same so I’ve now stopped. My oncologist has now prescribed Exemestane and I’ve said if the side effects are the same that I won’t continue with aromatase inhibitors for 5yrs as they only increase my 10yr survival rate by 3%. I’m only 53 and my youngest child is 12 so I need to be active, it’s personal choice really so you have to do what’s right for you.

1 Like

I think I know what you mean - I have taken tamoxifen for 2.5 years.
Getting up from the loo has become so difficult over the last few months (not to mention probs on the stairs and staggering) that I’ve just needed to find a way to help myself.
… I am now better than I was thank goodness, after reversing the trend with the following exercise, rounds of 10 at a time (about 3 times over the course of a day).
… Please seek medical advice before trying this at home though eg physiotherapist, doctor…

…“attempted squatting” with simultaneous arm raising … I stand in front of a sturdy stable pouffe, feet hip width apart and almost parallel, then proceed as follows…sit down on the pouffe then raise yourself up again without using your hands… After the the first couple of reps, or when you’re ready, raise your arms straight up above the head (direction front) for the next 8 reps.
… Going on walks every day really helps too, if I possibly can - hills, stairs, everything done safely.
Don’t forget to seek medical advice first.

1 Like

I was on Letrozole for 14 months but had to stop it due to the horrendous side effects, was changed to Tamoxifen but didn’t start it for 2 months (wanted to feel normal for a bit) so far Tamoxifen not too bad but only been on it for 8 weeks. You need to have some quality of life

That’s interesting. Thanks to everyone for your comments. I’m going to have a long chat with my oncologist to try to work out what to do next x

Yes, I am taking letrozole as well (for 6 more years) and I have the knee pain. Lately, I have developed pain in my feet which is hard to take.

Per my testimony:
was on Letrozole for 1 1/2 months and was very drug sensitive to it and had to stop.

Letrozole Aromatase Hormone Inhibitor was far too detrimental to my cardiopulmonary limitations amongst other extremely harsh side effects.

We all must chose can our bodies tolerate these powerful drugs? Do the benefits of taking the hormone therapy of 3-5% less chance of cancer reoccurrence out weigh the detrimental full body effects?

I hasten to add if we chose not to take these drugs make sure you get a bi-annual MRI to spot any small cell cancers that may have returned.

Side Effects impact on cardio-sensitive individuals:

  1. Extreme exhaustion
  2. A-fibrillation
    3 Nausea
  3. Muscular-joint pain
  4. Higher lipid count
  5. Raised out of controlled range Blood Glucose A-1C levels previously balanced
  6. Extremely wide ranging high to low BP swings. Diastolic plunged many times to under 50 causing dizziness just shy of unconsciousness
  7. Angina frequency increased to daily and grew more intense in pain
  8. BUN and Creatinine Levels now ranging high off normal.

Tried Taxoxifen but this will not work out either apparently. Was on a 30 Day Trial.
Stopping yesterday, June 7 at Day 15.
Developed extreme neuropathy of feet spreading into legs to knees.